Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 51, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 27, 2003, 2:45 AM EDT for Jefferson County, Oldham County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2003, 2:45 AM EDT (06:45 UTC)
- Expired
- Sep 27, 2003, 4:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, KY, Oldham County, KY
The radar
The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 270647
FFWLMK
KYC111-185-270845-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 AM EDT SAT SEP 27 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
THIS INCLUDES THE CITY OF LOUISVILLE
OLDHAM COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 445 AM EDT
* SOME LOCATIONS IN THE WARNING INCLUDE
ANCHORAGE...FAIRDALE...FERN CREEK...HIGHVIEW...JEFFERSONTOWN...LA
GRANGE...LYNDON... MIDDLETOWN...OKOLONA...PLEASURE RIDGE
PARK...PROSPECT...SHIVELY AND ST. MATTHEWS
AT 245 AM EDT, WEATHER SERVICE RADAR INDICATED A BAND OF HEAVY RAINS
OVER PARTS OF JEFFERSON AND OLDHAM COUNTIES, WITH RAINFALL RATES
APPROACHING 2 TO 2.5 INCHES PER HOUR. THIS BAND OF HEAVY RAIN IS
MOVING VERY SLOWLY, SO ADDITIONAL SIGNIFICANT RAINFALL IS LIKELY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.
REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.
LAT...LON 3816 8592 3828 8577 3830 8569 3841 8559
3854 8542 3836 8530 3830 8545 3827 8540
3811 8556 3808 8589
$$1 follow-up statement
000 WGUS73 KLMK 270741 FFSLMK KYC111-185-270830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 340 AM EDT SAT SEP 27 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 445 AM EDT FOR OLDHAM AND JEFFERSON COUNTIES IN NORTH CENTRAL KENTUCKY... A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUED TO SLOWLY MOVE THROUGH JEFFERSON AND OLDHAM COUNTIES. AN INCH OF RAIN FALLING IN THIRTY MINUTES HAS BEEN REPORTED IN SHIVELY. NUMEROUS ROADWAYS AND OVERPASSES WERE EXPERIENCING LOCALIZED FLOODING. THE INDIVIDUAL THUNDERSTORMS WERE MOVING TO NORTHEAST AT 25 MILES AN HOUR WHILE THE LINE WAS SLOWLY SINKING SOUTH. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED ROADWAYS. $$ PYE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:37 AM EDT, 8 minutes earlier.
Area forecast discussion, Sep 27, 2:37 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 237 AM EDT SAT SEP 27 2003 ...SHORT TERM (TODAY THROUGH MONDAY) VERY ACTIVE MORNING ACROSS THE AREA AS STRONG COLD FRONT IS PLOWING INTO THE REGION. INTENSE LIGHT OF THUNDERSTORMS IS CURRENTLY MOVING THROUGH THE LOUISVILLE METRO AREA AND OVERALL THE LINE HAS BEEN INCREASING IN INTENSITY OVER THE LAST HOUR AS THE LINE IS FEEDING OFF VERY MOIST AND FAIRLY UNSTABLE ATMOSPHERE. SHEAR IS QUITE IMPRESSIVE WITH THIS SYSTEM AS 0-3KM HELICITIES FROM KILN WERE IN THE 300-400 M2/S2 RANGE. AS TO THE FORECAST...TWO MAIN FORECAST CHALLENGES EXIST FOR THIS PACKAGE. FIRST WILL BE DEALING WITH THE TIMING OF THE PRECIPITATION ENDING ACROSS THE FA. SECOND FORECAST CHALLENGE WILL BE DEALING WITH MAX/MIN TEMPERATURES OVER THE NEXT FEW DAYS. 00Z MODELS HAVE INITIALIZED WELL AT BOTH THE SURFACE AND ALOFT. LOOKING AT THE LATEST MODEL TRENDS...THE ETA IS A LITTLE LESS AGGRESSIVE WITH THE STRENGTH OF THE EASTERN TROF...WHILE THE GFS IS FAIRLY CONSISTENT WITH ITS LAST SEVERAL RUNS. 00Z MODELS ARE IN FAIRLY GOOD AGREEMENT WITH BOTH THE UPPER LEVEL AND SURFACE FEATURES IN THE SHORT TERM PERIOD. IN GENERAL...MODELS SWING COLD FRONT THROUGH THE AREA LATER THIS MORNING. EXPECT COLD FRONT TO PASS THROUGH LOUISVILLE SHORTLY AND THEN SHOULD BE THROUGH LEXINGTON BY 13-14Z OR SO. IN THE MEANTIME...EXPECT CONVECTIVE LINE TO CONTINUE ON EASTWARD. BASED ON CURRENT TRENDS...WILL GO WITH LIKELY POPS FOR EARLY TODAY ACROSS THE WESTERN HALF OF THE CWA AND CAT POPS FOR THE EASTERN 1/2 HALF. EXPECT THE BULK OF THE PRECIPITATION TO BE OUT OF THE CWA BY THIS EVENING. H5 TROF AXIS IS FORECAST TO SWING THROUGH THE AREA DURING THE DAY ON SUNDAY...WITH COLD AIR ADVECTION IN FULL SWING EXPECT CLOUDS TO HANG AROUND TONIGHT THROUGH MUCH OF SUNDAY. AS TROF AXIS HEADS EAST ON MONDAY...EXPECT SKIES TO BECOME PARTLY CLOUDY. AS FAR AS TEMPERATURES GO...00Z TEMP GUIDANCE IN FAIRLY GOOD AGREEMENT THROUGH THE SHORT TERM AND WILL USE A GENERAL BLEND. TEMPERATURES EXPECTED TO BE QUITE COOL BY MONDAY MORNING AS TEMPERATURES LOOK TO FALL TO AROUND 40. ...EXTENDED FORECAST (MONDAY NIGHT THROUGH FRIDAY)... ...WITH ON GOING SEVERE WEATHER...WILL NOT MAKE ANY CHANGES TO THE EXTENDED PERIOD FORECAST... PREVIOUS EXTENDED DISCUSSION FOLLOWS. REINFORCING COLD FRONT MOVES ACROSS THE OH VALLEY LATE TUESDAY INTO TUESDAY NIGHT. ALTHOUGH THIS SYSTEM APPEARS TO LACK DECENT MOISTURE RETURN...LOW PRESSURE WAVE OVER WESTERN KY AND ERN MO DVLPS ON THE GFS AT 120 HRS. FOR NOW...WILL GO WITH LOW CHANCE SHWRS TUESDAY NIGHT OVER THE NORTHEAST SECTION AND MOSTLY CLOUDY SKIES. WILL CONTINUE PARTLY TO MOSTLY CLOUDY THROUGH WED NIGHT UNDER COOL NORTHWEST FLOW BEFORE CLEARING OUT. BEHIND THIS COLD FRONT UNSEASONABLY COOL WEATHER ADVECTS IN. EXACTLY HOW COLD IT WILL GET IS QUESTIONABLE DUE TO A MOIST GROUND AND A NEED FOR MORE CONSISTENCY IN EXTDD MOS. AT ANY RATE...AT LEAST 10 DEGS BELOW NORMAL SEEMS REASONABLE FOR NOW. -JB .SDF... IN...TORNADO WATCH UNTIL 6AM FOR ALL OF OUR SOUTHERN IN COUNTIES. KY...TORNADO WATCH UNTIL 6AM FOR MUCH OF NORTH CENTRAL KENTUCKY. JARVIS
Hazardous weather outlook, Sep 26, 9:50 PM EDT, 4 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-270900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 950 PM EDT FRI SEP 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...OVERNIGHT. A STRONG COLD FRONT WILL SWEEP THROUGH MUCH OF THE OHIO VALLEY OVERNIGHT AND EARLY SATURDAY MORNING. WIDESPREAD THUNDERSTORMS WILL ACCOMPANY THE FRONT...AS THE NIGHT WEARS ON. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT FOR ALL OF SOUTH CENTRAL INDIANA...AND ALSO A PART OF NORTH CENTRAL KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE REMAINDER OF CENTRAL KENTUCKY OVERNIGHT. VERY STRONG WIND FIELDS SUGGEST AN INCREASING POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. LARGE HAIL AND TORRENTIAL RAIN WILL ALSO BE POSSIBLE. THE SEVERE WEATHER HAS THE POTENTIAL TO STRIKE OVERNIGHT WHEN SOME PEOPLE ARE SLEEPING...THEREFORE...IT IS SUGGESTED YOU TURN ON YOUR NOAA WEATHER RADIO BEFORE GOING TO BED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS REQUESTED OVERNIGHT. STUREY
In the hours before
Special weather statement, Sep 26, 11:47 PM EDT, 2 hours 58 minutes before
INZ076>079-083-270600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1147 PM EDT FRI SEP 26 2003 ...STRONG GUSTY WINDS ON THE WAY... SEVERAL SEGMENTS OF INTENSE THUNDERSTORMS WILL CROSS PARTS OF SOUTH CENTRAL INDIANA...ROUGHLY FROM JASPER THROUGH PAOLI...SALEM AND SCOTTSBURG...TO MADISON...THROUGH 1 AM EST. WIND GUSTS FROM 40 TO 50 MPH ARE LIKELY WITH THE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING STRIKES. PEOPLE IN DUBOIS...ORANGE...WASHINGTON...SCOTT AND JEFFERSON COUNTIES IN SOUTH CENTRAL INDIANA SHOULD BE IN A PLACE OF SAFETY THE NEXT FEW HOURS. A TORNADO WATCH CONTINUES THROUGH 2 AM EST. STUREY
Special weather statement, Sep 27, 12:23 AM EDT, 2 hours 22 minutes before
KYZ033>043-045>049-053>057-063>067-073>078-081-082-270600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1223 AM EDT SAT SEP 27 2003 ...THUNDERSTORMS EXPECTED TO INTENSIFY... THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS MUCH OF CENTRAL KENTUCKY THROUGH 200 AM EDT. THESE STORMS MAY PRODUCE HAIL AND STRONG GUSTY WINDS...AS THE NIGHT WEARS ON. PEOPLE IN CENTRAL KENTUCKY SHOULD BE ALERT FOR CHANGING WEATHER CONDITIONS OVERNIGHT. STUREY
Special weather statement, Sep 27, 1:12 AM EDT, 1 hour 33 minutes before
INZ077>079-084-089>092-KYZ032-270700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 112 AM EDT SAT SEP 27 2003 THUNDERSTORMS WILL CONTINUE ACROSS THOSE COUNTIES OF SOUTH CENTRAL INDIANA...JUST NORTH OF THE OHIO RIVER...THROUGH 3 AM EDT. SOME CITIES IMPACTED WILL BE TELL CITY...ENGLISH... NEW ALBANY...JEFFERSONVILLE AND MADISON. WIND GUSTS OF 40 TO 50 MPH...TORRENTIAL RAIN AND FREQUENT LIGHTNING STRIKES CAN BE EXPECTED. THE HEAVY RAIN MAY CAUSE SOME MINOR FLOODING PROBLEMS. PEOPLE IN THE MENTIONED AREAS SHOULD BE AT A PLACE OF SAFETY NOW. STUREY
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.